ACCC gives Reckitt Benckiser a legal headache over “identical” Nurofen products marketed at specific pains

248
ACCC gives Reckitt Benckiser a legal headache over “identical” Nurofen products marketed at specific pains

The Nurofen products in question (Image: ACCC)

The consumer watchdog has launched legal action against pharmaceutical giant Reckitt Benckiser Australia over its Nurofen Specific Pain Products, alleging the packaging of its four “identical” pain products is misleading.

The Australian Competition and Consumer Commission alleges claims made on the packaging of Nurofen products that each product targets a specific type of pain are misleading because each pain reliever actually contains the same active ingredient, ibuprofen lysine 342mg.

The ACCC alleges Nurofen Specific Pain Product packaging appears to claim each product is designed and formulated to treat a particular type of pain; has specific efficacy in treating a particular type of pain; and solely treats a particular type of pain.

The four products in question – Nurofen Back Pain, Nurofen Period Pain, Nurofen Migraine Pain and Nurofen Tension Headache – have all been approved by the Australian Register of Therapeutic Goods as being suitable for treating a wide variety of pain types.

The retail price of the Nurofen Specific Pain Products is significantly more than comparable pain relieving products, including Nurofen’s standard pain relievers, according to the watchdog.

“Recent price sampling conducted by the ACCC revealed that these products are being sold at retail prices around double that of Nurofen’s standard ibuprofen products and standard products of its competitors,” said ACCC chairman Rod Sims in a statement.

The ACCC is seeking declarations, injunctions, an order for the publication of corrective notices, penalties and costs from Reckitt Benckiser. The international conglomerate, based in the UK, also owns brands including Durex condoms, Dettol and Strepsils.  

Rohan Harris, principal at Russell Kennedy Lawyers, told SmartCompany any company that makes a claim on its packaging needs to be able to substantiate it, even if it is comparing the products against other products in its own portfolio.

“Generally speaking, if you are going to make claim that your product is more superior and specialised, you have to be able to substantiate it,” says Harris.

“If you make a health or scientific claim about a product, you need some sort of medical or scientific evidence.”

Harris says the ACCC has new powers to issue substantiation notices to compel a business to provide evidence for any claims they make about their products.

“If you make a claim, you have to be prepared to produce evidence and be ready to back up that claim,” he adds.

Nurofen released a statement to SmartCompany disputing any allegation of a contravention of consumer law.

“All Nurofen packs are approved by the Therapeutic Goods Administration (TGA) and comply with TGA’s regulatory guidelines. Nurofen pain-specific products provide easier navigation of pain-relief options in the grocery environment for consumers who are experiencing a particular type of pain,” said Nurofen.

Nurofen said it was committed to the quality use of medicines and promoting and protecting the health of Australians.

“As part of this commitment and responsibility, Nurofen works closely with all regulatory bodies to ensure high standards compliance to guidelines. Nurofen will continue to work with regulators to ensure its packaging continues to be fully aligned with all guidelines and requirements and still offer consumers with clear pain relief options for their pain type,” said the company, confirming all products we’re still for sale. 

 

Advertisement
Kirsten Robb is a former journalist at SmartCompany. Previously, she worked at News Corp as a property reporter for Leader Newspapers and the Herald Sun, and holds a Masters of Journalism at Melbourne University.

We Recommend

FROM AROUND THE WEB